Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 126, NWS Gray, ME

August 19, 2011Oxford County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 19, 2011, 1:08 PM EDT for Oxford County, Maine. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2011, 1:08 PM EDT (17:08 UTC)
Expired
Aug 19, 2011, 1:45 PM EDT
In force
37 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

County Oxford County, ME

The radar

The Portland,ME radar (KGYX), 79 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 10:27 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 19, 10:27 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1027 AM EDT FRI AUG 19 2011

.SYNOPSIS...
A SOUTHERLY FLOW WILL CONTINUE TO BRING MORE HUMID AIR INTO
NORTHERN NEW ENGLAND WITH THE POSSIBILITY OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS DAILY THROUGH THE WEEKEND. A COLD FRONT
WILL PUSH THROUGH THE AREA ON MONDAY...PROVIDING A BETTER CHANCE
FOR SHOWERS AND STORMS. DRIER AND COOLER AIR MOVE IN BEHIND THE
COLD FRONT TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
1425 UTC UPDATE...MADE SOME TWEAKS TO TEMPERATURES AND
WINDS...OTHERWISE NO CHANGES TO GENERAL GIST OF FORECAST. MAIN
CONCERN IS DEVELOPMENT OF ANY CONVECTION THIS AFTERNOON...COVERAGE
AND INTENSITY. NO REAL SHEAR TO WORK WITH TODAY TO KEEP STORMS
LONG-LIVED...BUT ENOUGH INSTABILITY TO GENERATE CONVECTION.

1106 UTC...UPDATE TO INPUT LATEST OBS DATA...NO OTHER CHANGES
NEEDED ATTM.

PREV DISC;
CONTINUED SOUTHERLY FLOW KEEPS HUMIDITY IN PLACE WITH
CONTINUED INSTABILITY ALOFT. A SHORTWAVE TROUGH WILL MOVE ACROSS
THE AREA TODAY AND MAY PROVIDE ENOUGH LIFT TO GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY..MAINLY IN THE
AFTN. TEMPERATURES WILL BE IN THE 80S...USED A BLEND OF MAV/MET
TEMPS. WILL SEE MOST OF THE CONVECTIVE ACTIVITY DIE DOWN IN THE
EVENING AS THE SHORT WAVE EXITS THE REGION.

&&

.SHORT TERM /SATURDAY/...
THE SHORT WAVE EXITS THE REGION BY EARLY EVENING FOLLOWED BY
RIDGING AT THE SURFACE AND ALOFT TO BUILD ACROSS THE AREA TONIGHT
AND THROUGH SATURDAY. DURING SATURDAY AFTERNOON A FEW AIR MASS
TSTMS MAY DEVELOP AS WARMER TEMPS AND HIGHER DEWPOINTS MOVE INTO
THE AREA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
ANY WDLY SCT DIURNAL SHOWERS AND TSTMS SHOULD DISSIPATE SATURDAY
EVENING ALLOWING FOR FAIR AND PERHAPS MUGGY CONDITIONS SATURDAY
NIGHT.

STRONG SHORT WAVE TROUGH WILL APPROACH FROM THE WEST ON SUNDAY.
THIS WILL HELP DRIVE A SFC COLD FRONT ACROSS THE REGION BY LATE
SUNDAY NIGHT OR EARLY MONDAY MORNING. SHOWERS AND THUNDERSTORMS
LOOK TO BE PLENTIFUL JUST AHEAD OF AND ALONG THE FRONT...STARTING
SUNDAY AFTERNOON. HIGHEST POPS SUNDAY NIGHT BEFORE SHIFTING
OFFSHORE BY EARLY MONDAY MORNING. GIVEN POTENTIALLY STRONG
DYNAMICS INVOLVED WITH SHORT WAVE TROUGH...A SEVERE WEATHER EVENT
WILL BE POSSIBLE SUNDAY AFTERNOON IF TIMING AND THERMODYNAMICS
WORK OUT. SOMETHING TO KEEP AN EYE ON. WE LIKE ECMWF FOR TIMING OF
SYSTEM.

MAINLY AIR WEATHER IS THEN EXPECTED INTO MIDWEEK BEFORE NEXT
POTENTIAL SYSTEM MOVES IN LATE IN THE WEEK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH FRIDAY NIGHT/...VFR CONDITIONS EXPECTED
THROUGH SATURDAY. SCATTERED AFTN TSTMS COULD BRIEFLY LWR CONDS TO
MVFR OR IFR. COULD ALSO BE SOME F FORMING AGAIN TONIGHT AND THEN
BURNING OFF SAT MORNING.

LONG TERM...POTENTIAL FOR LOCAL IFR CONDITIONS SATURDAY NIGHT AND
SUNDAY MORNING IF STRATUS MATERIALIZES IN MOIST SOUTHERLY FLOW.
IFR CONDITIONS ARE THEN EXPECTED TO DEVELOP BY SUNDAY NIGHT IN
SHOWERS AND THUNDERSTORMS...WHICH SHOULD THEN EXIT BY 12Z MON.

&&

.MARINE...
SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...WINDS AND SEAS TO
REMAIN BELOW SCA CRITERIA.

LONG TERM...SCA CONDITIONS WILL BE POSSIBLE IN SOUTHERLY FLOW
AHEAD OF COLD FRONT LATER SUNDAY AFTERNOON AND SUNDAY NIGHT. HAVE
INCLUDED 25 TO 30 KT GUSTS IN THE GRIDS DURING THIS TIME FRAME AND
HIGHER SEAS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...STJEAN
Hazardous weather outlook, Aug 19, 3:32 AM EDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
332 AM EDT FRI AUG 19 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-200745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
332 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-200745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
332 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 12:46 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1246 PM EDT FRI AUG 19 2011

MEZ007-012-191730-
NORTHERN OXFORD-SOUTHERN OXFORD-
1246 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL IMPACT OXFORD COUNTY THROUGH 130 PM
EDT...

AT 1246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF GILEAD...OR ABOUT 7
MILES SOUTHWEST OF BETHEL...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GILEAD...BETHEL...
NEWRY...LOCKE MILLS...GREENWOOD...HANOVER...BRYANT POND...WEST
PARIS...MILTON AND SUMNER THROUGH 130 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

LAT...LON 4443 7102 4464 7055 4462 7054 4461 7055
      4461 7053 4435 7039 4426 7099

MJC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:46 PM EDTSpecial Weather StatementGYXOxford44 min
Aug 19, 1:55 PM EDTAreal Flood AdvisoryGYXOxford3 hr
Aug 19, 2:06 PM EDTSpecial Weather StatementGYXYork24 min
Aug 19, 2:22 PM EDTSpecial Weather StatementGYXOxford53 min
Aug 19, 2:44 PM EDTSpecial Weather StatementGYXSomerset61 min
Aug 19, 3:42 PM EDTSpecial Weather StatementGYXYork48 min
Aug 19, 3:46 PM EDTSpecial Weather StatementGYXAndroscoggin44 min
Aug 19, 3:53 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec52 min
Aug 19, 4:02 PM EDTSpecial Weather StatementGYX43 min
Aug 19, 4:24 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec, Oxford51 min
Aug 19, 4:28 PM EDTSevere Thunderstorm WarningGYXFranklin, Kennebec, Somerset47 min
Aug 19, 4:42 PM EDTSevere Thunderstorm WarningGYXYork48 min
Aug 19, 5:27 PM EDTSevere Thunderstorm WarningGYXCumberland, York48 min
Aug 19, 6:08 PM EDTSevere Thunderstorm WarningGYXCumberland, York52 min
Aug 19, 6:35 PM EDTSpecial Weather StatementGYXSomerset55 min
Aug 19, 7:25 PM EDTSpecial Weather StatementGYXOxford65 min
Aug 19, 3:05 PM EDTSpecial Weather StatementGYXRockingham55 min
Aug 19, 3:13 PM EDTSpecial Weather StatementGYXCarroll62 min
Aug 19, 3:20 PM EDTSpecial Weather StatementGYXRockingham25 min
Aug 19, 3:21 PM EDTSevere Thunderstorm WarningGYXRockingham39 min
Aug 19, 4:07 PM EDTSpecial Weather StatementGYXRockingham38 min
Aug 19, 4:19 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Strafford56 min
Aug 19, 4:29 PM EDTSevere Thunderstorm WarningGYXRockingham31 min
Aug 19, 5:10 PM EDTSpecial Weather StatementGYXMerrimack65 min
Aug 19, 5:41 PM EDTAreal Flood AdvisoryGYXBelknap, Carroll, Merrimack, Rockingham, Strafford3 hr
Aug 19, 6:23 PM EDTSpecial Weather StatementGYXBelknap37 min
Aug 19, 6:54 PM EDTSpecial Weather StatementGYXCoos66 min
Aug 19, 1:40 PM EDTSpecial Weather StatementGYXCaledonia50 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.